ADVERTISEMENT

Q. High doses of psychiatric medicines makes my son more manic and violent. Kindly help.

Answered by
Dr. Seikhoo Bishnoi
and medically reviewed by Dr. Vinodhini. J
This is a premium question & answer published on Dec 17, 2020

Hi doctor,

My 25-year-old son just came out of the psychiatric hospital and the medication given to him makes him more manic, delusional with side effects, but the doctor did not listen to them. Now I need to adjust quickly because he is escalating. This has happened after every release. They increased his Lithium to 1800 per day, Tegretol 100 mg in the morning and 200 mg in the evening. This seemed to have a paradoxical effect on him. So he gets very amped, restless, fast talking, flight of ideas, anxiety ,irritability, agitated, etc. When they gave him amid day increase of another 100 mg he went aggresive and when they dropped that one dose he went back to the just manic and agitated. They are giving him Temazepam 15 mg to sleep and 15 mg Zyprexa at bed time and 2.5 mg. The Tegretol and Temazepan combination is making him worse and he is not sleeping more than four hours. His base line is 1200 mg Lithium and 2.5 Zyprexa. The 15 mg Zyprexa also worsen symptoms at high doses another paradoxical reaction to the medicines. I want to remove the Tegretol (he has been on for 10 days) and wondering just stop them. Also lower the Zyprexa to 10 mg and stop the Temazepan so he can sleep tonight. I have done this with other medicines and came off slowly. We stayed on 2.5 Zyprexa and Lithium the same. Could you please just give me your input. He also has akathesia, sores in mouth, pain in ankle, swollen feet, and congested nose.

ADVERTISEMENT
#

Hello,

Welcome to icliniq.com.

Stopping the medicines abruptly might precipitate withdrawal. But you can reduce the doses gradually. Tegretol can be reduced to 100 mg twice daily, and then after a week evening dose can be stopped. Dose of Temazepam can be halved, and then this can be stopped after a week. This might lead to sleep issues.

Reducing Zyprexa is not a good idea, but yes, you can gradually reduce the dose by 2.5 mg to prevent a rebound increase in symptoms. If possible, talk with his psychiatrist for re-evaluation.

Thank you doctor,

I did not listen to all your advice, and I lowered the Tegretol to 100 mg twice a day for a day or two and then dropped to 50 mg, which he is still on, and I am afraid it was too fast cause his increased psychosis and so his mania. He is sleeping now. His doctor increased his Zyprexa by an additional 2.5 mg. Yesterday, he was off of Temazepam, and we are cutting the last 15 mg in half. He is sleeping now with the lowered Tegretol to 50 mg, but I wanted to see your thoughts. I thought of increasing the dose of Tegretol to 100 mg, but then I do not want to make things worse. How long can this go on?

#

Hello,

Welcome back to icliniq.com.

Tagretol is a mood stabiliser drug and is not an antipsychotic drug. This drug helps to stabilize the mood and reduce the anger in manic episodes. He is on 50 mg twice a day now and considering his age the dose of 100 mg is not sufficient for mood stabilization. But since you want to reduce the doses so he can be kept on this dose for a week or two and then the drug can be stopped completely. No need to increase the dose to 100 for now. He will be fine with his other medicines in some days.

Lithium is also a mood stabilizer. He is on 1800 mg and the drug will control his anger so no need to worry. As you have mentioned that he is sleeping now so I do not think his psychomotor activity is increased to dangerous levels.

I guess he is on 20 mg Zyprexa now and the dose is perfectly fine. Increasing the dose by 2.5 mg is a good idea. This will help in good sleep too. Temazepam can be kept for use on SOS basis in situations of anxiety or insomnia.

Thank you doctor,

I also wanted to say that he has had a paradoxical effect on antipsychotic medication. Risperdal 6 mg made him real manic psychotic. We reject it while in the hospital for three days, and he was so much better, so the doctor went ahead and adjusted to 3 mg then dismissed on 2 mg. He was stabilized until he was down to 1 mg. I have a very strong feeling that he has the same thing on the 17.5 mg per day of Zyprexa, which we just went from 15 mg to 17.5 last night, and it made him wake up aggressive, angry, restless, impulsive in talking angry and horrible. On lower doses, he was waking up with mania but passive and just emotional. This is harder to manage. I know you said I could go down by 2.5 mg last time for how long before making another adjustment. What is the most I can drop from 15 mg safely?

#

Hello,

Welcome back to icliniq.com.

If we consider tolerability of Risperidone and Olanzapine then Olanzapine is relatively better tolerated compared to Risperidone. Risperidone is a second generation antipsychotic drug but at high doses can cause extra pyramidal symptoms which could result in akathesia and severe restlessness which appear as worsening of symptoms. Olanzapine is relatively safe even at high doses, though weight gain is an issue. So you can remain relaxed, high dose of Olanzapine (Zyprexa) will not worsen the symptoms.

In my opinion, since he is having a good sleep so no need to increase the doses further. For some time keep on 20 mg doses and once he become stable and functioning improves then the dose can be reduced by 2.5 mg. Morning dose of 2.5 mg can be skipped. After a couple of weeks dose can be reduced further by 2.5 mg in evening and thus he will remain on 15 mg evening doses. This will make his functioning better. So wait for at least a week and let the acute symptoms pass. He will be alright, no need to worry.


Was this answer helpful?

 | 

Same symptoms doesn’t mean you have the same problem. Consult a doctor now!



Related Questions:
Stress in a Broad Perspective - More Than Merely a Mental Illness!!

.. due to the mental (psychiatric) illnesses. Physical wellness also counts for stress levels in modern life .. ...   Read full

How to control grand mal seizures in a cerebral palsy patient?

Hi doctor, My sister has cerebral palsy with grand mal seizures ... Today she had a seizure attack for about 7 times that would last for almost a minute per attack ...   Read full

I am suffering from Migraine for the last 15 years. There is throbbing pain is on the one corner of the head

Hi! I am on 3g of Naturethroid for Hypo. My blood test was taken 2 hours after my medication. My results.. TSH: 0.025, T4: 1.09, T3 Free: 8.3 Are they ok?   Read full

Also Read Answers From:

ideaComprehensive Medical Second Opinion.Submit your Case

Also Read


Monkeypox Virus - Symptoms, Diagnosis, Treatment, Complications, and Prevention
Monkeypox is a zoonotic viral disease. This virus got its name as it was first noticed in laboratory monkeys in the late...  Read more»
Tomato Fever - Causes, Symptoms, Diagnosis, Treatment, and Prevention
Tomato fever is an unidentified and fast-spreading type of viral infection seen in young children. Scroll down to know m...  Read more»
Histrionic Personality Disorder - Causes, Signs, Symptoms, Diagnosis and Treatment
Histrionic personality disorder causes variations in the thinking ability of a person. Read this article to know more.  Read more»

Ask your health query to a doctor online?

Ask a Psychiatrist Now

* guaranteed answer within 4 hours.

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.